Rash caused by HIV or PEP?

Question

Hi Doc,

I recently stopped a PEP regimen consisting of Nelfinavir, 3TC and 4DT after 11 days.

I stopped due to a bad rash that developed all over my body (it was hot, red and kinda scaly on my legs, arms, back and some on my chest).

I started PEP 12 hours after a brief insertive anal encounter with another man of unknown status. Encounter happened at a bathhouse so I should assume he was poz. It was 20-30 seconds of insertive anal -- with no ejaculation and no sores on penis. There was no oral sex involved. My doc ran a baseline HIV test and a syphillis test 12 hours after the encounter and both returned negative. Once the meds stopped -- the rash subsided.

My questions:

  1. Would my PEP regimen cause a rash as I described above? ... or ... could the rash be a symptom of HIV infection (after 11 days).

  2. I think I may have over-reacted and my doc gave me the option of starting PEP indicating that a hospital ER might have not considered PEP considering the circumstances of the encounter. I'm now concerned about over-reacting in the future and don't want to be rushing out to my doc for PEP after every "accident".

In your opinion, was PEP warranted in my situation? ... and ... under what circumstances would you advise that PEP be taken?

I'm sure I can't be the only one with this type of question.

Your thoughts on this would be greatly appreciated.

Signed, Over-Reacting?

Answer

The exposure as you describe it would likely be of relatively low risk but many experts would recommend some level of PEP. The regimen you were prescribed would result in a modest assortment of side effects including rash as a possibility. As you note that makes it hard to assess whether the rash could be due to HIV as well and makes the decision to start or stop PEP even more difficult. With a lower risk type of exposure to an unknown HIV status person, simpler (? 2 drug) or better tolerated regimens often are more practical for patients to take and finish the prescribed course. KH